Impact of the patient population on the risk for heparin-induced thrombocytopenia.

@article{Warkentin2000ImpactOT,
  title={Impact of the patient population on the risk for heparin-induced thrombocytopenia.},
  author={Theodore E. Warkentin and Jo-Ann I Sheppard and Peter Horsewood and P J Simpson and J. C. Moore and John G Kelton},
  journal={Blood},
  year={2000},
  volume={96 5},
  pages={
          1703-8
        }
}
The frequency of immune heparin-induced thrombocytopenia (HIT) varies among prospective studies. It is unknown whether this is caused by differences in the heparin preparations, the patient populations, or the types of serologic assay used to confirm the diagnosis. Seven hundred forty-four patients were studied from 3 different clinical treatment settings, as follows: unfractionated heparin (UFH) during or after cardiac surgery (n = 100), UFH after orthopedic surgery (n = 205), and low… 

Figures and Tables from this paper

The incidence of heparin-induced thrombocytopenia in medical patients treated with low-molecular-weight heparin: a prospective cohort study.

Immune thrombocytopenia and related thromboembolism may complicate the clinical course of medical patients treated with low-molecular-weight heparin with a frequency that is not different from that observed with the use of UFH.

Frequency of Heparin‐Induced Thrombocytopenia in Critical Care Patients

The low PPV and high NPV of the heparin‐PF4 ELISA suggest that it can be used to exclude HIT as a cause of thrombocytopenia in this patient population.

Heparin-Induced Thrombocytopenia: A Serious Complication of Heparin Therapy for Acute Stroke

Monitoring for heparin-induced thrombocytopenia during acute stroke and to elucidate the clinical features of stroke patients with HIT should be included in the medical management of stroke to avoid further complications.

Diagnosis and treatment of heparin-induced thrombocytopenia

The pathology and current diagnostic tests, as well as the successful management of patients with HIT undergoing CPB at New York Presbyterian Hospital, are reviewed.

Heparin-induced thrombocytopenia: a review.

Once HIT is highly likely or confirmed serologically, immediate heparin cessation is mandatory and an alternative therapeutic anticoagulant is needed due to the high risk (or the presence of thrombotic events).

Etiology of thrombocytopenia in all patients treated with heparin products

It is suggested that increased awareness of the HIT syndrome might reduce morbidity and mortality in unselected hospitalized patients and patients exposed to heparin products, who develop thrombocytopenia, should not be overlooked.

An improved definition of immune heparin-induced thrombocytopenia in postoperative orthopedic patients.

An improved definition of HIT was a 50% or greater platelet count fall from the postoperative peak, which is a sensitive definition indicating possible HIT that is associated with an increased risk of thrombosis.

Overdiagnosis of heparin-induced thrombocytopenia in surgical ICU patients.

Fatal heparin-induced thrombocytopenia 8 months after prior exposure to heparin.

A case of fatal rapid-onset HIT is described in a patient f previously unknown HIT status who had received UFH more than a year and LMWH 8 months before the current admission.
...

References

SHOWING 1-10 OF 33 REFERENCES

Heparin-associated thrombocytopenia: a critical review and pooled analysis.

The authors concluded that the incidence of HAT is < 3% with intravenous heparin and extremely low for subcutaneous hepar in and study quality may influence the reported incidence.

Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin.

Daily platelet counts in 665 patients in a randomized, double-blind clinical trial comparing unfractionated heparin with low-molecular-weight hepar in as prophylaxis after hip surgery revealed heparIn-induced thrombocytopenia, associated thromBotic events, and heParin-dependent IgG antibodies are more common in patients treated with unfractionate heparine than in those treated with low,molecules-weight He

A rapid and sensitive test for diagnosing heparin-associated thrombocytopenia.

Using sera of 34 patients with clinically suspected HAT, the HIPA assay is found to be as sensitive as the SRA and superior to PAA and may be a useful tool for differential diagnosis and therapy in patients with HAT.

The epitope specificity of heparin‐induced thrombocytopenia

It was found that reduced PF4 and the peptides were uniformly nonreactive with the HIT‐Abs in the presence of heparin and the specificity of this subgroup of samples from patients with HIT was highly restricted and the loss of one amino acid rendered the peptide non‐reactive.

Heparin-induced immune thrombocytopenia.

The data suggest that a casual relation, mediated by an immune mechanism, existed between heparin therapy and thrombocytopenia, and that this syndrome may occur more often than has previously.

Heparin-induced thrombocytopenia: laboratory studies.

Platelets from patients with congenital deficiencies of specific glycoproteins Ib and IX and IIb and IIIa (Glanzmann's thrombasthenia) displayed normal heparin-dependent release indicating that the release reaction did not require the participation of these glycoproteinins.

Prevalence of heparin-associated antibodies without thrombosis in patients undergoing cardiopulmonary bypass surgery.

The high prevalence of heparin-induced antibodies in patients before and after cardiopulmonary bypass surgery suggests that these patients may be at risk of developing thrombotic complications with additionalHeparin exposure.

Comparison of PF4/heparin ELISA assay with the 14C-serotonin release assay in the diagnosis of heparin-induced thrombocytopenia.

Results indicate that results obtained with the PF4/heparin ELISA and the SRA are generally in accord in patients with a clinical diagnosis of HIT, however, discrepant results occur in approximately 20% of cases because of the greater sensitivity of ELISAand the possible involvement of other heparin-binding proteins.

High incidence of anti‐heparin/platelet factor 4 antibodies after cardiopulmonary bypass surgery

Assays based on platelet activation would be more appropriate for the diagnosis of HIT after CPB, and it is concluded that IgG to H.PF4 may be considered a risk factor, but that additional factors must be required for HIT to develop.

Determinants of donor platelet variability when testing for heparin-induced thrombocytopenia.

It is observed that platelet Fc receptor function, as measured by platelet release associated with heat-aggregated IgG, was highly correlated with platelet reactivity to heparin-induced thrombocytopenia serum samples, however, no significant correlation was found between Fc receptors number and platelet response.